Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 202, NWS Birmingham, AL

May 28, 2001St. Clair County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 28, 2001, 3:46 AM CDT for St. Clair County, Alabama. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 28, 2001, 3:46 AM CDT (08:46 UTC)
Expired
May 28, 2001, 4:15 AM CDT
In force
29 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County St. Clair County, AL

The radar

The Birmingham radar (KBMX), 74 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 4:00 AM CDTThunderstorm Wind 50 ESteele, ALTwo large trees were blown down and blocked US 11 near Steele.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2001-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2361 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2001-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2361 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 280846
SVRBHM
ALC115-280915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
346 AM CDT MON MAY 28 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. CLAIR COUNTY IN CENTRAL ALABAMA

* UNTIL 415 AM CDT

* AT 345 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF ASHVILLE...MOVING EAST AT 20
  MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RAGLAND.

STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM
PASSES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:13 AM CDT, 33 minutes earlier.

Area forecast discussion, May 28, 3:13 AM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
313 AM CDT MON MAY 28 2001

EXTENSIVE CONVECTION PRESENTLY OCCURRING OVER NRN THIRD OF FA
WITHIN AN AXIS OF GOOD LOW LEVEL WARM AIR ADVECTION AND
INSTABILITY.  MODELS SUGGEST THIS PREFERRED AREA WILL PERSIST
THRU THE MORNING HOURS OR PERHAPS LIFT NWD A BIT...SO EXPECT
WIDESPREAD CONVECTION TO LINGER OVER MOST OF THE NRN ZONES.
CATEGORICAL POPS LOOK GOOD HERE...WITH "MAINLY MORNING" WORDING
INCLUDED.  FURTHER S...AIRMASS SHOULD DESTABILIZE THRU THE DAY...WITH
SCATTERED CONVECTION DEVELOPING FROM BHM/TCL SWD INTO THE MGM AREA.
CHC POPS LOOK GOOD HERE BOTH TODAY AND TNGT.  AIRMASS OVER NRN AL
DRIES OUT A BIT TUE...WITH SOME WEAK CAPPING INDICATED ON THE ETA
SOUNDINGS. WILL OMIT RAIN CHCS FOR THE TN VLY ZONES...BUT KEEP SMALL
POPS IN FOR BHM/MGM WHERE MODEST SFC-BASED INSTABILITY BY AFTN.

GUIDANCE TEMPS LOOK PRETTY GOOD THRU THE PD.  66

FIRST PD POPS> SUBJECT TO CHANGE...
HSV TB 078/060 084/061 081 66821
BHM TB 084/063 086/062 082 66532
MGM TB 085/065 086/065 085 66433=

.BHM...NONE.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:09 PM CDTSevere Thunderstorm WarningBMXCalhoun21 min
May 27, 9:29 PM CDTSevere Thunderstorm WarningBMXCullman16 min
May 27, 9:46 PM CDTSevere Thunderstorm WarningBMXBlount, Cullman19 min
May 27, 9:49 PM CDTSevere Thunderstorm WarningBMXBibb11 min
May 27, 10:20 PM CDTSevere Thunderstorm WarningBMXTuscaloosa25 min
May 27, 10:25 PM CDTSevere Thunderstorm WarningBMXLauderdale35 min
May 27, 10:39 PM CDTSevere Thunderstorm WarningBMXBibb36 min
May 27, 10:40 PM CDTSevere Thunderstorm WarningBMXShelby35 min
May 27, 10:45 PM CDTSevere Thunderstorm WarningBMXDeKalb30 min
May 27, 11:02 PM CDTSevere Thunderstorm WarningBMXCherokee28 min
May 27, 11:11 PM CDTSevere Thunderstorm WarningBMXShelby19 min
May 27, 11:25 PM CDTSevere Thunderstorm WarningBMXSt. Clair, Talladega35 min
May 28, 12:22 AM CDTSevere Thunderstorm WarningBMXEtowah23 min
May 28, 12:26 AM CDTSevere Thunderstorm WarningBMXMadison34 min
May 28, 12:37 AM CDTSevere Thunderstorm WarningBMXCherokee23 min
May 28, 12:42 AM CDTSevere Thunderstorm WarningBMXJackson33 min
May 28, 3:27 PM CDTSevere Thunderstorm WarningBMXMontgomery33 min
May 28, 3:28 PM CDTSevere Thunderstorm WarningBMXLamar47 min
May 28, 4:12 PM CDTSevere Thunderstorm WarningBMXElmore, Macon, Montgomery48 min
May 28, 4:38 PM CDTSevere Thunderstorm WarningBMXTallapoosa52 min
May 28, 5:14 PM CDTSevere Thunderstorm WarningBMXCullman, Morgan31 min
May 28, 5:27 PM CDTSevere Thunderstorm WarningBMXMarshall33 min
May 28, 6:00 PM CDTSevere Thunderstorm WarningBMXDeKalb45 min
May 28, 6:02 PM CDTSevere Thunderstorm WarningBMXMarshall28 min
May 28, 6:15 PM CDTSevere Thunderstorm WarningBMXSumter30 min
May 28, 6:16 PM CDTTornado WarningBMXCherokee, DeKalb29 min
May 28, 6:34 PM CDTSevere Thunderstorm WarningBMXGreene41 min
May 28, 6:37 PM CDTSevere Thunderstorm WarningBMXRandolph38 min
May 28, 6:44 PM CDTTornado WarningBMXDeKalb31 min
May 28, 6:54 PM CDTSevere Thunderstorm WarningBMXHale51 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.